Muscle relaxants: critical illness myopathy: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Muscle relaxants: critical illness myopathy

Sample item

A 28-year-old with status asthmaticus received vecuronium infusion and high-dose intravenous steroids for 10 days. He cannot be weaned, with flaccid limbs, intact sensation and a raised creatine kinase. Train-of-four now shows four equal twitches. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Acute quadriplegic (critical illness) myopathy

Prolonged relaxants with corticosteroids can cause a myopathy with flaccid weakness, preserved sensation, raised creatine kinase and small muscle potentials. Normal train-of-four excludes a persisting junctional block. Guillain-Barre causes sensory change and slowed conduction rather than a myopathic pattern.

Option by option

  • A. Residual neuromuscular junction block from drug accumulation

    A normal train-of-four shows the junction is functioning, so drug accumulation does not explain this.

  • B. Myasthenic crisis

    Myasthenic crisis shows fatigable weakness and fade, and does not follow steroids and relaxants.

  • C. Guillain-Barre syndrome

    Guillain-Barre causes areflexia with sensory symptoms and slowed nerve conduction, and has no drug trigger.

  • D. Acute quadriplegic (critical illness) myopathy (correct)

    Correct. Relaxants plus steroids in a ventilated patient give flaccid weakness with normal junctional function.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is D, Acute quadriplegic (critical illness) myopathy. Prolonged relaxants with corticosteroids can cause a myopathy with flaccid weakness, preserved sensation, raised creatine kinase and small muscle potentials.

Why is "Residual neuromuscular junction block from drug accumulation" not the answer?

A normal train-of-four shows the junction is functioning, so drug accumulation does not explain this.

Why is "Myasthenic crisis" not the answer?

Myasthenic crisis shows fatigable weakness and fade, and does not follow steroids and relaxants.

Why is "Guillain-Barre syndrome" not the answer?

Guillain-Barre causes areflexia with sensory symptoms and slowed nerve conduction, and has no drug trigger.

What concept does this question test?

It tests Muscle relaxants: critical illness myopathy in Anaesthesia. Normal train-of-four excludes a persisting junctional block. Guillain-Barre causes sensory change and slowed conduction rather than a myopathic pattern.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Muscle relaxants: critical illness myopathy?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.